Virginia, 2018

Heat in Virginia, September 4, 2018

September 4, 2018 · NWS LWX · 9 events in 9 counties and zones

Ridging at the surface and aloft led to hot and humid conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Ridging at the surface and aloft led to hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 8:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 8:58 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
958 AM EDT Tue Sep 4 2018

.SYNOPSIS...
A late season Bermuda high will remain the eastern United States
through much of the week. A cold front will approach from the
Great Lakes late in the week, stalling out over the region over
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ridging exists both at the surface and aloft today, and will
provide for another hot and humid day across the region.
Model forecast soundings depict an ever so slight warming
compared to yesterday, so high temperatures and heat indices
are expected to average a bit hotter as well. Thus Heat Advisory
is in good shape. With the heat and humidity, instability will
once again develop this afternoon, and isolated to scattered
showers/thunderstorms should form again, although coverage is
likely to be a bit less than yesterday. Have the highest PoPs
(30 percent) across the terrain, but could see an isolated one
just about anywhere. Several hi-res models depict a secondary
maximum near portions of the I-95 corridor due to river/bay
breeze interactions.

Warm and muggy conditions expected overnight. Areas of fog
likely again. Lows in the 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Through Wednesday, the ridge will remain in place, meaning the
weather will not change much. Another heat advisory may be
necessary on Wednesday. With the high moisture and strong
insolation, we will once again see a few pop-up showers and
t-storms, although coverage will be minimal. Highs on Wednesday
again in the 90s.

A weak trough will finally suppress the ridge just a bit as we
head through Thursday into Thursday night. While Wednesday night
should be similar to Tuesday night, the approaching trough and
surface cold front should result in a significant increased risk
in convection. Shear does increase, but still doesn't look very
strong. That said, with high CAPE, would not be at all surprised
if some isolated severe weather occurs Thursday afternoon and
evening. Heat may also be a concern on Thursday given the front
shouldn't reach us until late at night or on Friday.

With the front sliding toward us Thursday night, showers may
linger and we will likely stay cloudier, with less fog
potential.  Otherwise, it will remain warm and muggy.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An unsettled weather pattern taking shape through the long term
period as a frontal boundary will stubbornly linger nearby,
very similar to the setup late last week. A cold front will
bisect the region Friday morning, and remain along the southern
periphery of the CWA this weekend, before lifting northward as a
warm front late Sunday into Monday. Consequence of this setup
will be daily elevated rain and thunderstorm chances as the
boundary acts as a convergence zone, with the afternoon and
evening hours favored with the highest rain chances.
Precipitable water values will range from 1.75"-2.00" through
Monday, and combined with slow moving showers and storms thanks
to the proximity of the boundary, flooding will be a concern.
Best chance for strong to perhaps severe storms will on Friday
as the boundary will still be workings its way slowly south
across the area and better heating/instability will be
available. After which, a more stable easterly flow is poised to
set up through the weekend, but a few strong afternoon storms
cannot be ruled out at this time.

By Monday, low pressure will be racing northeastward toward the
Great Lakes region and the aforementioned boundary will lift
northward as a warm front through the area. Winds will shift out
of the south as a result, pumping in a bit more warmth and
instability. As such, will continue advertising elevated rain
chances Monday and Monday night. Temperatures will run at or
slightly below normal through the weekend given plentiful clouds
and elevated rain chances. Near or slight above normal
temperatures expected Monday and Monday night with the warm
front lifting to the north.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR should prevail at all terminals through Thursday morning.
The first of two caveats is the potential for an isolated
thunderstorm during the afternoon hours, which could drop cigs
and vis below VFR and also produce gusty winds. The second
caveat is that patchy fog is also expected during the late night
and early morning hours, which could also drop cigs and vis
below VFR. Unlike the pop-up t-storm which could affect nearly
any terminal, the odds of patchy fog are much higher at MRB and
CHO than elsewhere.

On Thursday afternoon and evening, a cold front will result in a
significant increase in the risk of thunderstorms at the
terminals. Some showers may linger into the overnight.

Periods of sub VFR conditions likely through the weekend as a
stalled frontal boundary stretches across central Virginia. A
moist east northeasterly flow will prevail along and north of
the boundary, which is currently progged to remain just south of
the terminals, increasing the likelihood for low ceilings.
Daily shower and thunderstorms can also be expected with the
afternoon and evening hours having the highest probability of
occurrence and ultimately the greatest impact to flight
operations.

&&

.MARINE...
High pressure through Wednesday night should keep light winds
over the waters, though an isolated thunderstorm could produce
gusty winds during the afternoon hours. The gradient increases
ahead of an approaching cold front on Thursday, but at this time
odds generally favor winds staying below SCA thresholds.
However, the risk of thunderstorms with gusty winds will
increase significantly on Thursday afternoon and evening.

A frontal boundary will stall near or just south of the waters
through the weekend, resulting in light easterly breezes over
the waters and daily shower and thunderstorm chances. While
winds are expected to remain below SCA criteria, any strong
storms will be capable of producing gusty winds that may require
Special Marine Warnings.

&&

.TIDES/COASTAL FLOODING...
Light and generally southerly flow will continue the next
several days with water levels remaining slightly elevated. Near
minor flooding will be possible around the time of high tide,
however all sites are currently forecast to remain below flood
stage.

&&

.CLIMATE...
Temperatures will be quite warm this week. Records will be
approached. Here are the records over the next several days.

Record warm highs
SITE             DCA      BWI      IAD
Tuesday   9/4  95/2008  96/1937  95/1985
Wednesday 9/5  97/1881  96/1954  96/1985
Thursday  9/6  98/1954  98/1983  98/1983

Record warm lows
SITE             DCA      BWI      IAD
Tuesday   9/4  76/2012  75/2012  71/2015
Wednesday 9/5  78/2012  77/1880  73/1999
Thursday  9/6  77/1983  75/1880  72/1996

Weather records for the Washington DC area (DCA) have been kept
at what is now Ronald Reagan Washington National Airport since
1945. Observations from downtown Washington extend the period
of record back to 1872.

Weather records for the Baltimore MD area (BWI) have been kept
at what is now Baltimore-Washington International Thurgood
Marshall Airport since 1950. Observations from downtown
Baltimore extend the period of record back to 1872.

Weather records for the Dulles VA area (IAD) have been kept at
what is now Washington Dulles International Airport since 1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003-004-011-
     013-014-016>018-503-504-506-508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ028-030-031-
     039-040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...MM/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...MM/BKF/RCM
MARINE...MM/BKF/RCM
TIDES/COASTAL FLOODING...BKF
CLIMATE...RCM
Hazardous weather outlook, Sep 4, 4:19 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Tue Sep 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A heat advisory is in effect for much of northern Virginia,
southern, central and northern Maryland, and the District of
Columbia for heat indices near 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A combination of heat and humidity may result in heat index values
around 105 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A heat advisory is in effect for much of northern Virginia,
portions of eastern West Virginia and portions of northern and
western Maryland for heat indices of 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A combination of heat and humidity may result in heat index
values of 100 to 105 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Culpeper

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Culpeper forecast zone
Reported by
ASOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, Prince William

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Prince William forecast zone
Reported by
ASOS

Heat indices were around 105 degrees.

Heat, Stafford

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Stafford forecast zone
Reported by
ASOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, Spotsylvania

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Spotsylvania forecast zone
Reported by
ASOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, King George

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
King George forecast zone
Reported by
ASOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, Northern Fauquier

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
ASOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, Southern Fauquier

When
September 4, 11:00 AM EST to 4:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
ASOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees.

Heat, Frederick

When
September 4, 11:00 AM EST to 6:00 PM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Heat indices were around 100 degrees.

Heat, Clarke

When
September 4, 11:00 AM EST to 6:00 PM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat indices were around 100 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784314, 784315, 784316, 784317, 784318, 784319, 784320, 784321, 784322.